Alert archive / Washington / Special Weather Statements in 2021

Special Weather Statement, NWS Spokane, WA

August 3, 2021Douglas County, Washington

NWS Spokane, WA issued this special weather statement at Aug 3, 2021, 6:58 PM PDT for Douglas County, Washington. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 6:58 PM PDT (01:58 UTC)
Expired
Aug 3, 2021, 8:00 PM PDT
In force
62 min
Issued by
NWS Spokane, WA

County Douglas County, WA

The radar

The Spokane radar (KOTX), 146 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3157 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS86 KOTX 040158
SPSOTX

Special Weather Statement
National Weather Service Spokane WA
658 PM PDT Tue Aug 3 2021
 
WAZ043-040300-
Okanogan Valley WA-
658 PM PDT Tue Aug 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND SOUTH
CENTRAL OKANOGAN COUNTIES UNTIL 800 PM PDT...

At 657 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bridgeport, or 29 miles south of Omak, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Winds could also cause damage to trees or tree limbs.

Locations impacted include...
Bridgeport and Nilles Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also possible with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4808 11924 4800 11942 4802 11946 4800 11951
      4794 11961 4794 11969 4798 11972 4803 11974
      4820 11955
TIME...MOT...LOC 0157Z 233DEG 16KT 4798 11964 

$$

COTE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 4:47 PM PDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 3, 4:47 PM PDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
447 PM PDT Tue Aug 3 2021

.SYNOPSIS...
A brief heatwave through mid week will bring above normal
temperatures to the Inland Northwest. Wildfire smoke will
continue to blanket the region, resulting in areas of degraded
air quality. There is a chance for thunderstorms this evening in
the eastern Cascades and northern mountains. Showers and a
substantial cool down will happen Thursday. Temperatures late this
week and through the weekend will be below average with scattered
mountain showers.

&&

.DISCUSSION...
Today through Thursday: The radar is beginning to fill in with
isolated showers and isolated thunderstorms across the Cascades.
The higher PWAT values extend from northwest Oregon through the
Cascades and eastward into north central Washington. We've had
several hours of heating and clear skies to help generate some
instability and it appears we're about ready to have that develop
into better looking storms. Wind shear is favorable, around 20
knots, with slower storm motion. The lower levels are much more
favorable for upslope flow into the Cascades aiding in our
lifting mechanisms and mid to upper level divergence will support
upward momentum for towering cumulus development. High resolution
convective models the last 3 runs have began to show this more
enhanced area of convection quite well and confidence continues to
grow that we'll see some good storms from this shortwave.

Winds: Gusty winds associated with thunderstorms are expected with
convection this evening. Inverted-V soundings and a dry sub-cloud
layer will help with that downburst wind signature. Skinny but
modest CAPE in the forecast soundings, especially in the -10C to -20C
layer, will help support lightning and some ice development.
Though more of a concern will be lightning and gusty winds, we
can't rule out some hail embedded as well.

Tonight's convection will meander eastward through southern
Okanogan, Ferry and Stevens counties and perhaps northern Spokane
county.

The shortwave trough that will drive tonight's convection will
continue northeast into British Columbia and Alberta and further
the shower/thunderstorm potential across the far northern edges of
northeast Washington and extreme northern Idaho Panhandle. The
ridge of high pressure pushing north from the Great Basin will
help our daytime temperatures today and Wednesday, even into early
Thursday, to maintain well above normal conditions. This will also
allow some of our very moist boundary and mid level layers to dry
out and surface humidity values to remain quite low.

Thursday will be a transition day as another vort max rotates
inland from the Pacific bringing a more robust cold front through
the PacNW. A much cooler and more moisture laden pattern will
traverse the Inland Northwest as we move into late this week. The
track of the trough will move through southern Washington/northern
Oregon with quite a bit of instability and divergence aloft. Not
as impressive a PWAT signature, but much better pressure gradient
and wind potential along with scattered thunderstorms. Our next
convection potential will come Thursday afternoon and evening
focusing across south central and southeast Washington into
central Idaho. /Dewey

Friday through Monday: The western Canada low pressure system may
take a bit longer to migrate away from the region as multiple
waves rotate through into the weekend. Friday will be cooler by
at least 10 degrees with most valleys hovering in the 80s. A dry
westerly flow will keep the region generally dry and breezy with a
few mountains showers along the Cascades, north mountains of
Washington and north Idaho Panhandle. Saturday looks similar to
Friday except about 5 degrees cooler and breezy again. We're just
starting to see a consolidated forecast model solution for the
weekend as the final low pressure wave energy rotates through on
or around Sunday. If the trajectory of this low pressure system is
a bit farther south we may see a round of more widespread showers
and a few thunderstorms. Cooler and breezy temperatures are
welcome for the region and will likely clear a large amount of
smoke. These weather systems will be fairly dry but relative
humidity will generally be up above 20 percent. More persistent
wind with higher relative humidity will replace hot temperatures
with lighter wind as a driver of fire.

Monday into Tuesday a Pacific high pressure ridge appears to
aggressively build into the northeast Pacific ocean. This would
bring back our above seasonal temperatures to the region. TC

&&

.AVIATION...
00Z TAFS: Smoke from regional wildfires will continue to impact
areas visibility through the TAF period, though some slight
improvement is expected this afternoon and again Wednesday
afternoon. Generally expect MVFR conditions. A disturbance
tracking in from the Cascades tonight will bring a risk for
scattered showers and thunderstorms. The highest confidence is
toward the Cascades and northern mountains, as well as toward the
Wenatchee and Waterville Plateau area. Some risk will be found
near EAT through the evening. Other chances may also slip by the
GEG/SFF/COE before 07Z, but confidence is low. /Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        65  96  65  96  63  84 /  10   0  10  10  20  20
Coeur d'Alene  63  96  61  96  62  82 /  10   0  10  10  20  20
Pullman        59  94  59  91  55  79 /  10  10  10  20  40  10
Lewiston       71 103  71  97  68  88 /  10  10  20  30  50  10
Colville       54  96  54  99  53  86 /  20  10  10  10  10  30
Sandpoint      57  92  55  93  58  80 /  20  10  10  10  20  30
Kellogg        68  94  67  94  63  78 /  10  10  10  20  40  20
Moses Lake     64  98  63  97  60  86 /  20   0  10  10  10  10
Wenatchee      71  98  70  96  69  83 /  30   0  10  10  10  20
Omak           67  99  67 100  65  89 /  20   0  10  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 11 PM PDT Wednesday for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Heat Advisory until 11 PM PDT Wednesday for East Slopes Northern
     Cascades-Lower Garfield and Asotin Counties-Moses Lake Area-
     Northeast Blue Mountains-Northeast Mountains-Okanogan
     Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

     Fire Weather Watch from Thursday morning through Thursday
     evening for East Washington Northern Columbia Basin (Zone
     673).

&&
Hazardous weather outlook, Aug 3, 5:10 AM PDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
510 AM PDT Tue Aug 3 2021

IDZ001>004-026-027-WAZ031>033-036-041215-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-
510 AM PDT Tue Aug 3 2021

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

The heat returns with widespread 90s to triple degree
temperatures today and warm overnight lows leading to excessive
heat warning. Heat related illnesses may result for those spending
time outdoors or those who do not have access to air
conditioning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The heat continues into Wednesday, followed by cooling into the
weekend. There is a chance of thunderstorms late Wednesday with a
better chance for Thursday afternoon and evening. The main storm threats
will be gusty outflow winds, brief downpours and occasional
lightning.

WAZ034-035-037-038-041>044-041215-
Moses Lake Area-Upper Columbia Basin-Northeast Mountains-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
510 AM PDT Tue Aug 3 2021

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington
and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

The heat returns with widespread 90s to triple degree
temperatures today and warm overnight lows leading to excessive
heat warning. Heat related illnesses may result for those spending
time outdoors or those who do not have access to air
conditioning.

Thunderstorm chances increase this afternoon and evening with the
main threats being gusty outflow winds, brief downpours and
occasional lightning.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The heat continues into Wednesday, followed by cooling into the
weekend. There is a chance of thunderstorms late Wednesday with a
better chance for Thursday afternoon and evening. The main storm threats
will be gusty outflow winds, brief downpours and occasional
lightning.

In the hours before

Special weather statement, Aug 3, 6:13 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Spokane WA
613 PM PDT Tue Aug 3 2021

WAZ041>044-040215-
East Slopes Northern Cascades WA-Waterville Plateau WA-
Wenatchee Area WA-Okanogan Valley WA-
613 PM PDT Tue Aug 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGLAS...EAST
CENTRAL CHELAN AND SOUTHWESTERN OKANOGAN COUNTIES UNTIL 715 PM PDT...

At 611 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Chelan, or 26 miles north of Wenatchee, moving
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.  Winds could also cause damage to trees or tree limbs.

Locations impacted include...
Chelan, Entiat, Chelan Falls, Stayman, Manson, Lake Chelan State Park
and Azwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4766 12015 4781 12042 4810 12007 4793 11976
TIME...MOT...LOC 0111Z 217DEG 18KT 4780 12019

COTE
Special weather statement, Aug 3, 6:17 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Spokane WA
617 PM PDT Tue Aug 3 2021

WAZ042-040230-
East Slopes Northern Cascades WA-
617 PM PDT Tue Aug 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHELAN AND WEST
CENTRAL OKANOGAN COUNTIES UNTIL 730 PM PDT...

At 615 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Stehekin, or 38 miles east of Darrington, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm. Winds could also cause damage to trees or tree limbs

Locations impacted include...
Washington Pass, Klipchuck Campground, Rattlesnake Campground, Rivers
Bend Campground, Lone Fir Campground, Ballard Campground and Harts
Pass Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4853 12082 4851 12080 4853 12071 4858 12069
      4859 12072 4858 12076 4860 12078 4869 12071
      4869 12069 4872 12067 4860 12043 4828 12082
      4835 12094
TIME...MOT...LOC 0115Z 218DEG 16KT 4838 12080

COTE
Special weather statement, Aug 3, 6:58 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
658 PM PDT Tue Aug 3 2021

WAZ043-040300-
Okanogan Valley WA-
658 PM PDT Tue Aug 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND SOUTH
CENTRAL OKANOGAN COUNTIES UNTIL 800 PM PDT...

At 657 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bridgeport, or 29 miles south of Omak, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Winds could also cause damage to trees or tree limbs.

Locations impacted include...
Bridgeport and Nilles Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4808 11924 4800 11942 4802 11946 4800 11951
      4794 11961 4794 11969 4798 11972 4803 11974
      4820 11955
TIME...MOT...LOC 0157Z 233DEG 16KT 4798 11964

COTE

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:13 PM PDTSpecial Weather StatementOTXDouglas62 min
Aug 3, 6:17 PM PDTSpecial Weather StatementOTX73 min
Aug 3, 8:12 PM PDTSpecial Weather StatementOTXOkanogan78 min
Aug 4, 1:53 PM PDTRed Flag WarningOTX31 hr
Aug 3, 10:57 PM PDTSpecial Weather StatementOTXLatah48 min

Nearby

Special Weather Statements in Washington, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.